Alert archive / Arizona / Flash Flood Watches in 2013
Flash Flood Watch 2, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Jul 24, 2013, 2:54 AM MST for 6 counties in Arizona. It took effect at Jul 24, 2013, 11:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2013, 2:54 AM MST (09:54 UTC)
- In effect from
- Jul 24, 2013, 11:00 AM MST
- Expired
- Jul 24, 2013, 9:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
277 WGUS65 KTWC 240954 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 254 AM MST WED JUL 24 2013 ...HEAVY RAIN EXPECTED ACROSS AREAS OF SOUTHEAST ARIZONA... AZZ507>514-241800- /O.NEW.KTWC.FF.A.0002.130724T1800Z-130725T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX... CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM... CHIRICAHUA NM...BISBEE...CANELO HILLS...MOUNT LEMMON... SUMMERHAVEN 254 AM MST WED JUL 24 2013 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM MST THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA... INCLUDING THE FOLLOWING AREAS...CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...UPPER GILA RIVER VALLEY...UPPER SAN PEDRO RIVER VALLEY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. * FROM 11 AM MST THIS MORNING THROUGH THIS EVENING * PLENTY OF MOISTURE WILL COMBINE WITH AN EASTERLY IMPULSE TO HELP FOCUS AND ORGANIZE STORMS. THIS...COMBINED WITH VERY SLOW MOVEMENT OF STORMS AND PREVIOUS HEAVY RAINFALL AMOUNTS IN SOME AREAS WILL INCREASE THE THREAT OF FLOODING FROM ADDITIONAL HEAVY RAINFALL THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE IN SOME LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS FLASH FLOOD THREAT. && $$ MEYER
3 follow-up statements
658 WGUS65 KTWC 241751 FFATWC FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 1051 AM MST WED JUL 24 2013 ...HEAVY RAIN EXPECTED ACROSS AREAS OF SOUTHEAST ARIZONA... AZZ507>514-250200- /O.CON.KTWC.FF.A.0002.130724T1800Z-130725T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX... CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM... CHIRICAHUA NM...BISBEE...CANELO HILLS...MOUNT LEMMON... SUMMERHAVEN 1051 AM MST WED JUL 24 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING AREAS...CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS... DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS... EASTERN COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...UPPER GILA RIVER VALLEY...UPPER SAN PEDRO RIVER VALLEY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. * UNTIL 9 PM MST THIS EVENING * PLENTY OF MOISTURE WILL COMBINE WITH AN EASTERLY IMPULSE TO HELP FOCUS AND ORGANIZE STORMS. THIS...COMBINED WITH SLOW MOVEMENT OF STORMS AND PREVIOUS HEAVY RAINFALL AMOUNTS IN SOME AREAS WILL INCREASE THE THREAT OF FLOODING FROM ADDITIONAL HEAVY RAINFALL THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE IN SOME LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS FLASH FLOOD THREAT. && $$
318 WGUS65 KTWC 250007 FFATWC FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 507 PM MST WED JUL 24 2013 AZZ507>514-250400- /O.CON.KTWC.FF.A.0002.000000T0000Z-130725T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX... CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM... CHIRICAHUA NM...BISBEE...CANELO HILLS...MOUNT LEMMON... SUMMERHAVEN 507 PM MST WED JUL 24 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHEAST ARIZONA...INCLUDING THE FOLLOWING AREAS...CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS... DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS... EASTERN COCHISE COUNTY BELOW 5000 FEET...GALIURO AND PINALENO MOUNTAINS...UPPER GILA RIVER VALLEY...UPPER SAN PEDRO RIVER VALLEY AND WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. * UNTIL 9 PM MST THIS EVENING * ABUNDANT MOISTURE IN COMBINATION WITH AN EASTERLY IMPULSE WILL FOCUS AND ORGANIZE STORMS. THE SLOW MOVEMENT OF STORMS AND PREVIOUS HEAVY RAINFALL AMOUNTS WILL INCREASE THE THREAT OF FLOODING FROM ADDITIONAL HEAVY RAINFALL THIS EVENING. RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE IN SOME LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE. LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS FLASH FLOOD THREAT. && $$
365 WGUS65 KTWC 250404 FFATWC FLOOD WATCH NATIONAL WEATHER SERVICE TUCSON AZ 904 PM MST WED JUL 24 2013 AZZ507>514-250515- /O.EXP.KTWC.FF.A.0002.000000T0000Z-130725T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- INCLUDING THE CITIES OF...SIERRA VISTA...BENSON...WILLCOX... CLIFTON...SAFFORD...HANNAGAN MEADOW...MOUNT GRAHAM... CHIRICAHUA NM...BISBEE...CANELO HILLS...MOUNT LEMMON... SUMMERHAVEN 904 PM MST WED JUL 24 2013 ...FLASH FLOOD WATCH HAS EXPIRED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS EXPIRED. THE THREAT FOR WIDESPREAD HEAVY RAINFALL PRODUCING FLASH FLOODING HAS ENDED. THUS...THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 2:45 AM MST, 9 minutes earlier.
Area forecast discussion, Jul 24, 2:45 AM MST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 245 AM MST WED JUL 24 2013 .SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE AREA INTO THURSDAY. SOME STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF MOISTURE TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .DISCUSSION...WESTERN PORTION OF LARGE COMPLEX THROUGH SOUTHERN GREENLEE...EASTERN GRAHAM AND EASTERN COCHISE COUNTIES LAST NIGHT. GOOD OUTFLOW FROM THE RIM AND NICE LITTLE EASTERLY IMPULSE THROUGH SOUTHWEST NEW MEXICO AND SOUTHEAST ARIZONA HELPING TO ENHANCE THAT FEATURE. STILL SOME DEBRIS TO WORK THROUGH THIS MORNING. THE EASTERLY IMPULSE WILL DOMINATE THE WEATHER AGAIN TODAY WITH IT AND IT'S INFLUENCE SHIFTING A LITTLE FURTHER INTO SOUTHEAST ARIZONA. DECENT FORCING SHOULD HELP TO RESET THE ATMOSPHERE AND PUSH IT A LITTLE FURTHER EVEN IN AREAS THAT SAW A LOT OF RAIN OVER THE PAST 24 HOURS. WITH THIS IN MIND WE WILL GO WITH A FLASH FLOOD WATCH THAT INCLUDES COCHISE...GRAHAM...AND GREENLEE COUNTIES ALONG WITH SOME MOUNTAIN LOCATIONS OF SANTA CRUZ AND EASTERN PIMA. VERY SLOW MOVING STORMS COMBINED WITH SOME ADDITIONAL ORGANIZATION INFLUENCE FROM THE EASTERLY IMPULSE AND PRECIPITABLE WATER VALUES IN THE 1.5 TO 1.6 RANGE SHOULD COMBINE FOR AN ENHANCED THREAT OF FLOODING FROM STORMS. ORGANIZED OUTFLOW SHOULD PUSH STORMS FURTHER WEST. AFTER A BUSY START IN GREENLEE...GRAHAM AND COCHISE...WE THEN EXPECT A POTENTIAL BUSY TIME FOR LATE AFTERNOON AND EVENING FOR EASTERN PINAL...EASTERN PIMA AND SANTA CRUZ COUNTIES. THE ATMOSPHERE WILL PROBABLY SUPPORT MORE WIDESPREAD SHOWER WITH EMBEDDED THUNDERSTORM ACTIVITY OVERNIGHT INTO THURSDAY MORNING. STILL SOME ENHANCEMENT TO THUNDERSTORM CHANCES ACROSS THE AREA THURSDAY AND THURSDAY EVENING BEFORE MODEST SUBSIDENCE BEHIND THE IMPULSE HELPS TO PUSH THE BEST CHANCE OF CONVECTION BACK TO EASTERN AREAS AND MOUNTAINS FRIDAY. RIDGE SHIFTING INTO A PARTIAL BLOCKING POSITION OVER AND JUST SOUTH OF THE AREA BY LATE IN THE WEEKEND AND EARLY NEXT WEEK WILL PROBABLY MEAN HOTTER AND RELATIVELY DRIER CONDITIONS. NOT DRYING OUT COMPLETELY BUT ENOUGH FOR LESS CONVECTION WITH THE MAIN MOISTURE AXIS SHIFTING THROUGH CHIHUAHUA INTO NEW MEXICO. && .AVIATION...ISOLD -TSRA/-SHRA INCREASING AFTER 24/18Z BECOMING SCT TO NUMEROUS TSRA /SHRA AFTER 24/21Z. MVFR CONDITIONS WITH WIND GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. OTHERWISE...CLOUD DECKS MAINLY 6-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU WEDNESDAY EVENING OR 25/09Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY EVENING. OTHERWISE...SOUTHEAST ARIZONA WILL KEEP ENOUGH MOISTURE AROUND FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 11AM UNTIL 9 PM MST FOR AZZ507>514. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER/RASMUSSEN
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:15 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 45 min |
| Jul 23, 5:25 PM MST | Severe Thunderstorm Warning | TWC | Graham | 35 min |
| Jul 23, 5:54 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 111 min |
| Jul 23, 6:03 PM MST | Special Weather Statement | TWC | Graham | 27 min |
| Jul 23, 6:28 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Jul 23, 7:33 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 23, 10:30 PM MST | Areal Flood Advisory | TWC | Cochise | 6 hr |
| Jul 24, 4:54 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
Nearby
Flash Flood Watches in Arizona, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.